Back to Ask the Diabetes Team Ask the Diabetes Team

From Somerset, Kentucky, USA:

My 12-year-old son was diagnosed with type 1 two weeks ago. His blood sugar levels are everywhere. Sometimes, when he gets up in the morning, he is 100 mg/dl [5.6 mmol/L and other times, he may be 200 mg/dl [11.1 mmol/L]. This morning, he was 171 mg/dl [9.5 mmol/L]. He had bacon and toast at breakfast. At 10 a.m., his blood sugar was 360 mg/dl [20 mmol/L], but by 11:45, it had dropped back to 192 mg/dl [10.7 mmol/L]. His insulin was bumped to a higher dosage today. When he left the hospital, my son's insulin dosage was divided by 15. Today, we were taken from 10 to 8. Is this normal? Is there any diet change that may help to make this more stable?


Your son (and you) are brand new into this world of diabetes management. You did not really give details of the insulin regimen onto which he has been placed, but the inference is that he is on what is referred to as a "BASAL-BOLUS" insulin plan. This is a plan designed to try to mimic normal physiology and "Mother Nature's" way of giving insulin. But, without know the real scoop on the types of insulin he is on, it is difficult to make good comments. So, I am assuming he is on a basal-bolus plan:

There is probably an insulin that lasts a very long time (the "basal" insulin) that is given once (sometimes twice) daily. This insulin would be called insulin glargine (brand name = Lantus) or insulin detemir (brand name = Levemir) in the U.S.

The mealtime, or "bolus," insulin is likely then a rapid-acting insulin that might be lispro insulin (Humalog), or aspart (NovoLog), or glulysine (Apidra). These insulins would be dosed depending on the calorie load at the meal. The ratio is commonly 1 unit for every 5 to 30 grams of carbohydrates consumed. So, when you say you "divided" by 15, I presume you are talking about an insulin-to-carbohydrate ratio of 1 unit for every 15 grams. If he eats 60 grams, he would get 4 units of the rapid acting insulin.

You should probably have also been given what is sometimes referred to as a "correction" formula or a calculation to try to correct for the actual glucose number. There are a number of ways to calculate or express this: for a 12-year-old boy it might be something like "give a unit for every 50 points (mg/dl) his value is over 120 mg/dl [l6.7 mmol/L]." Another way to express this would be that whatever the actual glucose value is, you subtract the TARGET glucose (in the example I just gave, the target was 120 mg/dl [6.7 mmol/L]), and, then, whatever that value was, you would divide by the SENSITIVITY FACTOR, which was 50 in the example I just gave.

So, there are two insulins, the basal and the bolus, but the bolus is given based on the carbohydrate intake PLUS the actual glucose value. Sometimes this is (mistakenly) is called a "sliding scale," which is very similar.

But, how do we know if a child needs a 1 unit for every 15 grams of carbohydrates or 1 unit for every "13" grams? There is some trial and error involved.

Ideally, you would be checking the glucose before the meal and then 2 hours after the meal to see the "before and after". If the value is high 2 hours after, you might be able to given another CORRECTION dose of insulin.

However, your child's metabolism is in a light state of flux now. Many children, prior to being diagnosed with type 1 diabetes, have had weight loss and their appetites were down, and they may have been extremely ill when diagnosed with "Diabetic Ketoacidosis (DKA)". As such, as they recover, they have to make up their weight loss and their appetites tend to be enormous to "catch up". Things tend to be a little wild at the beginning but usually settle out by about 3 to 6 weeks. This is often referred to as the "Diabetes Honeymoon" and your diabetes team may even get to decrease some of the insulin doses.

PLEASE, PLEASE, PLEASE, keep in touch with your own pediatric diabetes specialists. They will be able to walk you through these uncharted waters, which are not uncharted for them. But do not make too many changes without their input right now.

Write back if there are more questions. Do stay in touch with your own pediatric diabetes team. If you are not followed by a pediatric diabetes specialist, there are several in children's hospitals and university medical centers in and around your state.


[Editor's comment: Please review with your diabetes team the timing of injecting mealtime insulin. Injecting 20 minutes or so before the meal can sometimes help reduce post-meal higher blood sugars. The specific timing can depend of your son's blood sugar. For example, if his blood sugar were 67 mg/dl [3.7 mmol/L], you might not want to do the injection that far in advance. On the contrary, if his blood sugar were 367 mg/dl [20.4 mmol/L], you might want to do the injection 30 minutes before he begins eating. BH]

Original posting 26 Nov 2012
Posted to Daily Care and Honeymoon


  Home Return to Top

Last Updated: Monday November 26, 2012 12:27:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.